July 23, 2014
New Report Offers Clues on How Consumers
Washington, D.C.—What are the most common dosing errors that lead to acetaminophen overdose and possible liver damage?
A new report from the Acetaminophen Awareness Coalition, an association of health, healthcare provider, and consumer organizations, offers some clues in a new report, Acetaminophen: How It's Used, Preventing Overdose and What We Can Do to Promote Safe Use.
According to the report, three common mistakes are typical in users exceeding the 4,000 mg/day labeled maximum daily dose:
• Taking the next dose too soon, found in 72% of those who exceeded 4,000 mg/day;
• Using multiple acetaminophen-containing products at the same time (59%) and/or;
• Taking more than the recommended dose at a single time (34%).
“Promoting the safe and responsible use of acetaminophen to healthcare professionals and consumers will help to reinforce its appropriate use and avoid overdoses,” said John Whyte, MD, MPH, director of the FDA’s Professional Affairs and Stakeholder Engagement (PASE) in its Center for Drug Evaluation and Research. “We all play an important role in ensuring that the medicines consumers use each day are used as directed and provide the benefits intended.”
The report notes that more than 50 million Americans use a medicine that contains acetaminophen each week and that acetaminophen is an ingredient in more than 600 different OTC and prescription medicines, including pain relievers, fever reducers, sleep aids, and numerous cough, cold, and flu medicines.
The coalition also points out that educational initiatives are having the desired effects, citing a recent consumer survey.
Over a 3-year period ending in 2013, consumer knowledge and awareness of risk has increased in the following ways:
• Awareness of the importance of reading labels: 98% of survey respondents agreed in 2013, compared to 93% in 2010;
• Following dosing instructions: More consumers agree it is “important not to exceed the dosing directions on the label” of pain relievers, increasing to 96% in 2013 from 90% in 2010.
• Understanding of liver damage risk: While 87% understood that “exceeding the recommended daily dose of acetaminophen may lead to liver damage” in 2013, only 78% had that response in 2010;
• Avoiding “doubling up” on doses: 87% of survey respondents knew that “acetaminophen can be found in many over-the-counter and prescription pain medicines” in 2013, compared to 80% in 2010. Those who said they understood that “it is possible to exceed the maximum daily dose when taking an OTC acetaminophen product at the same time as a prescription pain medicine” increased to 81% from 76% three years before.
The Acetaminophen Awareness Coalition recommends consumers follow four steps to ensure safe use of acetaminophen-containing medicines:
1. Always read and follow the medicine label.
2. Know if your medicines contain acetaminophen.
3. Never take two acetaminophen-containing medicines at the same time.
4. Ask your pharmacist or other healthcare professional if you have questions.
“Educating patients is a key step to promoting safe acetaminophen use and preventing overdose,” said Anne Norman, DNP, FNP-BC, associate vice president of education, American Association of Nurse Practitioners, a founding organization of the AAC. “We encourage more pharmacists, healthcare professionals and health-involved stakeholder groups to work together to disseminate safe medicine use education and resources.”
|U.S. Pharmacist Social Connect